Nebraska, 2022

Hail and Damaging Winds in Nebraska, May 8 to 9, 2022

May 8 to 9, 2022 · NWS LBF · 10 events in 2 counties and zones

Thunderstorms developed over the northern Nebraska Panhandle and tracked across far northern Nebraska during the early morning hours of May 9th. Golf ball size hail and wind gusts to around 70 MPH were reported with the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed over the northern Nebraska Panhandle and tracked across far northern Nebraska during the early morning hours of May 9th. Golf ball size hail and wind gusts to around 70 MPH were reported with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 8, 7:20 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, May 8, 7:20 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
920 PM CDT Sun May 8 2022

.Mesoscale Discussion...
Issued at 920 PM CDT Sun May 8 2022

A deep 988mb surface low is currently located roughly east of
Greeley, Colorado this hour, with a cold front stretching northeast
from the low center. This cold front is draped roughly from just
east of Sidney to just west of Valentine. Rapid moisture advection
is underway across central Nebraska, with dewpoints now in the upper
50s along and southeast of a Broken Bow to O'Neill line. An upper
level wave is currently swinging across portions of the
Intermountain West, with increasing ascent across the Rockies and
into the Plains.

As the upper wave continues to push eastward this evening, the
surface low will begin to eject northeastward out of northeast
Colorado. As this occurs, convective initiation is anticipated near
the cold frontal boundary. With rapidly increasing flow aloft deep
layer shear will quickly increase to near 50-70kts above the
effective inflow base. Any convection looks to remain largely
elevated in nature, which suggests a primarily large hail threat.
High-res guidance continues to hint at robust elevated supercellular
development, largely in the 05-07Z timeframe. This looks to occur
with a strengthening LLJ, with flow increasing to 35-45kts into the
surface frontal boundary. Concerningly, cooling aloft will lead to
quickly increasing MUCAPE as well as steepening mid-level lapse
rates. Latest high-res guidance continues to hint at widespread 1500-
2000 J/kg of MUCAPE for storms to tap into aloft, and this should be
enough to sustain convection amid the very strong shear in place.
Where initiation occurs remains somewhat low confidence, though
there appears to be a window for elevated supercell development
across the western Sandhills into north central Nebraska near/after
midnight. Any supercells that can develop should quickly move
northeastward, with only a limited window of severe potential.
Bottom line remains, confidence continues to slowly increase in the
potential for elevated supercells with a large hail threat over the
next 2-6hrs.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 331 PM CDT Sun May 8 2022

992 mb sfc low pressure near Aspen CO this afternoon will redevelop
across nern Colo and deepen to 985-987 as it is lifted north into SD
by a 75kt 500mb jet tonight. The attendant warm front lifting
through ncntl Nebraska is one area of interest for thunderstorms. A
second area of interest is across nwrn Nebraska where a stationary
front will be located. Storms in both areas, if they develop, will
be mostly elevated.

Winds aloft will become strong at h500mb, 50-65kt, representing a
very strongly sheared environment. In fact, the bulk Richardson
number in the RAP and NAM models is less than 5. This suggests
the updrafts will be sheared apart defeating the potential for
near-sfc based severe storm development. A check on elevated
instability, however, suggests the potential for elevated storms
in the NAM but not the RAP. The forecast favors the NAM/NAMnest
which suggests an isolated severe storm or two may form across nrn
Nebraska.

The rain forecast tonight follows the short term model blend which
is trending north maintaining the better chances across SD. Isolated
POPs are in place along and north of highway 2 in Nebraska which
increase to 40-60 percent near the SD border.

All of this rain should exit the region by Monday morning. The
models are in very good agreement sending a surge of very dry air
into wrn and ncntl Nebraska Monday- RH falls to below 30 percent and
west winds increase to 15 to 30 mph.

As the 984 mb sfc low pressure pulls away from Nebraska Monday, the
RAP shows 30 to nearly 40kt winds at 500m AGL developing across the
wrn Sandhills. The GFS, HRRR and RAP show gusts around 50kts and the
GFS BUFkit soundings show mixing heights approaching 600 mb which
could tap into the 65 to 80 kt winds at that level. It is important
to note the 600 mb winds shown are not unidirectional with the 700mb
winds suggesting the potential gusts could be less.

The culprit is the -32 to -34C h500mb cold pool the models show
forming over the West Coast or OR/nrn CA. This is near record cold
according to SPC UA climo. The wind forecast is guarded for this
reason and a High Wind Watch is in place across parts of wrn Neb.
Monday.

.LONG TERM...(Tuesday through Sunday)
Issued at 331 PM CDT Sun May 8 2022

The next chance of severe weather develops Wednesday and
Thursday. The models are in very good agreement developing sfc low
pressure to the lee of the Colorado Rockies and lifting a warm
front through Nebraska Wednesday. The warm front is the basis for
isolated- scattered thunderstorm chances. The NAM, ECM and GFS
suggest isolated storm coverage and this is because of the 12C
temperatures and resulting cap at h700mb. The storm mode is within
the forecast range of the NAM model and BUFkit suggests
conditions will be favorable for longer-lived supercells. The
3000-4000ML CAPE and 40-50kt 500mb winds should provide a good
balance for rotating updrafts.

The storms develop Thursday when the sfc low pressure lifts north of
Nebraska and pushes a dryline east toward ncntl Neb. Winds aloft
strengthen a bit, perhaps 60kt or stronger at h500mb and the cap
should weaken supporting scattered storm coverage, mainly east of
highway 83.

The forecast Tuesday, Friday and Saturday is dry and uneventful.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 619 PM CDT Sun May 8 2022

Multiple aviation weather concerns exist for western and north
central Nebraska through Monday afternoon. Tonight, scattered
thunderstorms develop in northwest Nebraska and spread east
(affecting KVTN). Farther south, conditions remain but a stratus
deck may briefly work into KLBF. In addition, low level wind shear
conditions are expected. Higher confidence in low ceilings,
including MVFR/IFR, lies across the north. Toward early morning
Monday, a cool front helps to clear out the low clouds. It also
results in a wind switch to west/northwest and a rapid upswing in
speeds. The strongest gusts will be across northern Nebraska where
gusts may approach 40 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 9 AM CDT /8 AM MDT/ Monday through Monday
evening for NEZ004-005-022>025-035-094.

&&

Mesoscale...Brown
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Snively
Hazardous weather outlook, May 8, 7:48 PM MST, 2 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
948 PM CDT Sun May 8 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-100300-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
948 PM CDT Sun May 8 2022 /848 PM MDT Sun May 8 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will move through the western and northern
Sandhills late tonight and into north central Nebraska overnight.
A few of the storms may become strong or severe with the main
concerns being hail up to one inch and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A High Wind Watch is in effect for portions of the panhandle and
western Sandhills on Monday. Strong westerly winds will develop
in the late morning with peak wind gusts of 60 mph possible. Gusts
in the 35 to 45 mph range are expected elsewhere. Travel will be
difficult, especially for light-weight and high profile vehicles
particularly on north-south routes.

Additional thunderstorm chances will exist Wednesday and
Thursday. Severe storms will be possible, but details concerning
timing and location will become more clear in the coming days.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 8, 8:57 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
957 PM MDT Sun May 8 2022

NEZ004-094-090430-
Sheridan NE-Western Cherry NE-
957 PM MDT Sun May 8 2022

...A strong thunderstorm will impact portions of northwestern Cherry
and northeastern Sheridan Counties through 1030 PM MDT...

At 956 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Gordon, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Rushville, Clinton, Lone Butte, Irwin, Intersection of
Highway 87 and Larabee Road, Mount Maria, Intersection of Highway 20
and Irwin Road, Shell Lake State Wildlife Management Area, Bayonne,
Intersection of Highway 27 and Mills Road, Hoover Lake, Highway 250
crossing the Niobrara River and Rock Hill.

This includes the following highways...
 Highway 20 between mile markers 89 and 133.
 Highway 250 between mile markers 38 and 48.
 Highway 61 between mile markers 218 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4300 10180 4282 10168 4256 10247 4293 10256
      4300 10247
TIME...MOT...LOC 0356Z 238DEG 48KT 4284 10238

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Snively
Special weather statement, May 8, 9:42 PM MST, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
1042 PM MDT Sun May 8 2022

NEZ094-090500-
Western Cherry NE-
1042 PM MDT Sun May 8 2022

...A strong thunderstorm will impact portions of northwestern Cherry
County through 1100 PM MDT...

At 1042 PM MDT, Doppler radar was tracking a strong thunderstorm near
Merriman, or 14 miles south of Martin, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Merriman.

This includes the following highways...
 Highway 20 between mile markers 129 and 141.
 Highway 61 between mile markers 224 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4299 10138 4285 10180 4300 10191
TIME...MOT...LOC 0442Z 240DEG 44KT 4296 10176

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Snively

The radar

The North Platte radar (KLNX), 174 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
May 8, 10:12 PM MST
Where
Sheridan County, 5.13 mi W of Antioch
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.070, -102.680

Tin ripped off an outbuilding and carried one quarter mile. Time estimated from Radar.

Hail, Cherry

When
May 9, 12:20 AM CST
Where
Cherry County, 33.04 mi SSE of Irwin
Measured
1.25 in hail
Reported by
Public
Coordinates
42.430, -101.730

Time estimated from radar.

Hail, Cherry

When
May 9, 12:22 AM CST
Where
Cherry County, 35.21 mi WSW of Merritt Res
Measured
0.88 in hail
Reported by
Public
Coordinates
42.420, -101.560

Thunderstorm Wind, Cherry

When
May 9, 12:55 AM CST
Where
Cherry County, 11.84 mi S of Merritt Res
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.460, -100.900

Thunderstorm Wind, Cherry

When
May 9, 1:05 AM CST
Where
Cherry County, 3.69 mi SE of Merritt Res
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
42.600, -100.870

Wind driven hail of unknown size, broke windows out of cars and houses in this area. Report taken via social media. Time estimated from radar.

Hail, Cherry

When
May 9, 1:10 AM CST
Where
Cherry County, 8.23 mi SE of Merritt Res
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
42.550, -100.810

Tree and vehicle damage reported at this location. Time estimated from radar.

Thunderstorm Wind, Cherry

When
May 9, 1:17 AM CST
Where
Cherry County, 14.73 mi NNE of Brownlee
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
42.480, -100.520

Thunderstorm wind gusts measured by RAWS station VRFN1.

Hail, Cherry

When
May 9, 1:28 AM CST
Where
Cherry County, 16.4 mi W of Wood Lake
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
42.600, -100.550

Thunderstorm Wind, Cherry

When
May 9, 1:28 AM CST
Where
Cherry County, 16.4 mi W of Wood Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
42.600, -100.550

Large tree branches reported down near Ballards Marsh. Report taken via social media.

Thunderstorm Wind, Cherry

When
May 9, 2:00 AM CST
Where
Cherry County, 11.84 mi S of Merritt Res
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.460, -100.900

Thunderstorm wind gusts measured by Nebraska MESONET site Mullen 30N.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021007, 1021002, 1021000, 1021006, 1021008, 1021001, 1021004, 1020999, 1021003, 1021005.